Alert archive / Maryland / Coastal Flood Statements in 2022

Coastal Flood Statement 21, NWS Wakefield, VA

November 27, 2022Dorchester County, Maryland

NWS Wakefield, VA issued this coastal flood statement at Nov 27, 2022, 2:52 AM EST for Dorchester County, Maryland. It took effect at Nov 27, 2022, 1:00 PM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 27, 2022, 2:52 AM EST (07:52 UTC)
In effect from
Nov 27, 2022, 1:00 PM EST
Expired
Nov 27, 2022, 7:00 PM EST
In force
6 hr
Issued by
NWS Wakefield, VA

County Dorchester County, MD

The radar

The Dover AFB radar (KDOX), 72 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 7.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2022-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2022-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2051 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

599 
WHUS41 KAKQ 270752
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
252 AM EST Sun Nov 27 2022

MDZ021-271600-
/O.NEW.KAKQ.CF.S.0021.221127T1800Z-221128T0000Z/
Dorchester-
252 AM EST Sun Nov 27 2022

...COASTAL FLOOD STATEMENT IN EFFECT FROM 1 PM EST THIS AFTERNOON
THROUGH THIS EVENING...

* WHAT...Up to one half foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal 
  waterways.

* WHERE...Southern Dorchester County, especially near Bishop's
  Head.

* WHEN...From 1 PM EST this afternoon through this evening.

* IMPACTS...Shallow flooding is possible in the most vulnerable 
  locations near the waterfront and shoreline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

Time of high total tides are approximate to the nearest hour.

CAMBRIDGE MD
MLLW CATEGORIES - MINOR 3.5 FT, MODERATE 4.0 FT, MAJOR 4.5 FT
MHHW CATEGORIES - MINOR 1.5 FT, MODERATE 2.0 FT, MAJOR 2.5 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 27/06 AM     2.3        0.3        0.8        1       NONE    
 27/07 PM     3.2        1.2        1.3       2-3      NONE    
 28/07 AM     2.2        0.2        0.8        1       NONE    
 28/07 PM     2.1        0.1        0.3        1       NONE    
 29/08 AM     1.4       -0.6        0.0        1       NONE    
 29/09 PM     2.0        0.0        0.2        1       NONE

BISHOPS HEAD MD
MLLW CATEGORIES - MINOR 3.2 FT, MODERATE 3.7 FT, MAJOR 4.2 FT
MHHW CATEGORIES - MINOR 1.1 FT, MODERATE 1.6 FT, MAJOR 2.1 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 27/04 AM     2.3        0.2        0.7        2       NONE    
 27/04 PM     3.2        1.1        1.1        3      MINOR    
 28/04 AM     2.4        0.3        0.7        2       NONE    
 28/04 PM     2.2        0.1        0.3        2       NONE    
 29/05 AM     1.9       -0.2        0.2       1-2      NONE    
 29/06 PM     2.2        0.1        0.3        1       NONE

&&

$$
2 follow-up statements
539 
WHUS41 KAKQ 271640
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
1140 AM EST Sun Nov 27 2022

MDZ021-280000-
/O.CON.KAKQ.CF.S.0021.221127T1800Z-221128T0000Z/
Dorchester-
1140 AM EST Sun Nov 27 2022

...COASTAL FLOOD STATEMENT REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...Up to one half foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal 
  waterways.

* WHERE...Dorchester County, mainly across southern portions of 
  the county near Bishop's Head.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Shallow flooding is possible in the most vulnerable 
  locations near the waterfront and shoreline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

Time of high total tides are approximate to the nearest hour.

CAMBRIDGE MD
MLLW CATEGORIES - MINOR 3.5 FT, MODERATE 4.0 FT, MAJOR 4.5 FT
MHHW CATEGORIES - MINOR 1.5 FT, MODERATE 2.0 FT, MAJOR 2.5 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 27/07 PM     3.2        1.2        1.3       2-3      NONE    
 28/07 AM     2.0        0.0        0.6        1       NONE    
 28/07 PM     1.9       -0.1        0.1        1       NONE    
 29/09 AM     1.3       -0.7       -0.1        1       NONE    
 29/09 PM     2.0        0.0        0.2        1       NONE    
 30/09 AM     2.1        0.1        0.6        1       NONE

BISHOPS HEAD MD
MLLW CATEGORIES - MINOR 3.2 FT, MODERATE 3.7 FT, MAJOR 4.2 FT
MHHW CATEGORIES - MINOR 1.1 FT, MODERATE 1.6 FT, MAJOR 2.1 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 27/04 PM     3.2        1.1        1.1        3      MINOR    
 28/04 AM     2.2        0.1        0.5        2       NONE    
 28/05 PM     2.0       -0.1        0.0        2       NONE    
 29/05 AM     1.6       -0.5       -0.1       1-2      NONE    
 29/06 PM     2.2        0.1        0.3        1       NONE    
 30/07 AM     2.3        0.2        0.6        2       NONE

&&

$$
811 
WHUS41 KAKQ 272023
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
323 PM EST Sun Nov 27 2022

MDZ021-280000-
/O.CON.KAKQ.CF.S.0021.000000T0000Z-221128T0000Z/
Dorchester-
323 PM EST Sun Nov 27 2022

...COASTAL FLOOD STATEMENT REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...Up to one half foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal 
  waterways.

* WHERE...Dorchester County, mainly across southern portions of 
  the county near Bishop's Head.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Shallow flooding is possible in the most vulnerable 
  locations near the waterfront and shoreline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

Time of high total tides are approximate to the nearest hour.

CAMBRIDGE MD
MLLW CATEGORIES - MINOR 3.5 FT, MODERATE 4.0 FT, MAJOR 4.5 FT
MHHW CATEGORIES - MINOR 1.5 FT, MODERATE 2.0 FT, MAJOR 2.5 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 27/07 PM     3.0        1.0        1.1       2-3      NONE    
 28/06 AM     2.0        0.0        0.7        1       NONE    
 28/07 PM     1.9       -0.1        0.1        1       NONE    
 29/09 AM     1.3       -0.7       -0.1        1       NONE    
 29/09 PM     2.0        0.0        0.2        1       NONE    
 30/09 AM     2.1        0.1        0.6       1-2      NONE

BISHOPS HEAD MD
MLLW CATEGORIES - MINOR 3.2 FT, MODERATE 3.7 FT, MAJOR 4.2 FT
MHHW CATEGORIES - MINOR 1.1 FT, MODERATE 1.6 FT, MAJOR 2.1 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 27/04 PM     3.0        0.9        0.9        3       NONE    
 28/04 AM     2.2        0.1        0.5        2       NONE    
 28/05 PM     2.0       -0.1        0.0        2       NONE    
 29/05 AM     1.6       -0.5       -0.1       1-2      NONE    
 29/06 PM     2.2        0.1        0.3        1       NONE    
 30/07 AM     2.3        0.2        0.6        2       NONE

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this coastal flood statement went out at Nov 27, 12:29 AM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Nov 27, 12:29 AM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1229 AM EST Sun Nov 27 2022

.SYNOPSIS...
High pressure will slide off the Mid Atlantic coast tonight,
while a frontal boundary approaches from the west. That front
will push across the area Sunday into Sunday evening. A dry
front will follow for Monday. High pressure will return for
Monday evening through Tuesday. Another cold front will affect
the region Wednesday into Wednesday night.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 940 PM EST Saturday...

Surface high pressure translating off the coast ahead of low
pressure/cold front approaching from the SW. Increasing high
clouds this evening will thicken and lower overnight as deep
layer moisture streams northward into the region. Rain chances
increase across the Piedmont prior to sunrise. Overnight minimum
temps occur over the next few hours, before increasing clouds
halt radiational cooling. Generally in the upper 30s to the low
and mid 40s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY/...
As of 350 PM EST Saturday...

Rain/rain showers will spread quickly across the region Sun
morning through Sun aftn, as the front pushes into/across the
region. Likely to categorical PoPs (70-90%) in place during
this period across the local area with main focus shifting from
the Piedmont in the morning to the Eastern Shore in the aftn.
Showers will taper off from W to E from late Sun aftn into Sun
evening. Regarding thunder, maintained a slight chance for
areas along and south of I-64 for from late morning through
the aftn given that HREF does show a few hundred joules of
MUCAPE in this region. QPF will range between ~0.25" to ~0.75"
with highest amounts in areas WNW of I-95. Sun will also be
breezy with southerly winds gusting to around 35 mph near the
coast, 25-30 mph inland. Highs on Sun will be near 70 SSE of
US-460 and lower to mid 60s across the nrn third of the area.
Lows Sun night will range from the mid 40s extrm NW, to the
lower to mid 50s SE VA/NE NC.

A secondary, dry cold front passes through the area Mon with
just some clouds. Highs will range from the upper 50s to mid
60s. High pressure will then build into/over the area by Tue
morning, then slides off the coast during Tue. Lows Mon night
will range through the 30s into the lower 40s, while becoming
clear or mostly clear. Sunny on Tue with highs ranging from the
mid 50s to near 60.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 350 PM EST Saturday...

Sfc low pressure passes through the Great Lakes region and into
SE Canada Tue night into Wed night. The accompanying cold front
will approach and pass through the local area at this time. This
will result in another round of rain/rain showers, so have at
least Likely PoPs (60-70%) for Wed. The front will then exit
offshore Wed night. Southerly flow ahead of the front will allow
highs on Wed to creep up into the upper 60s in NE NC, and in the
lower to mid 60s elsewhere. Lows Wed morning in the 40s.

High pressure builds into and over the region Thu into Fri, then
slides off the coast for Fri night through Sat. Noticeably cooler
for Thu and Fri. Highs generally in the lower to mid 50s. Lows
Thu morning ranging from the mid to upper 30s inland/Piedmont,
to the lower 40s in the SE. Much colder Fri morning with lows
ranging from the mid to upper 20s for most areas, to the lower
to mid 30s right along the coast. Highs on Sat will be closer to
normals, in the upper 50s to lower 60s.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
As of 1230 AM EST Sunday...

VFR conditions in place tonight ahead of an approaching area of
low pressure and associated cold front. High level clouds have
moved in over most of the FA. Gradually lowering CIGs late
tonight will drop below MVFR thresholds into IFR and possibly
LIFR territory from west to east after sunrise. Rain showers
will spread east through the morning. Some instability noted on
forecast soundings so thunder will be possible, especially
across the southern terminals in the afternoon. Guidance shows
MVFR/IFR VSBYs but will maintain aoa 3SM for now. Generally
light and variable winds this evening become SW late tonight and
increase substantially to ~15kt with gusts 20-25 kt by mid
morning/early afternoon. Very strong winds just off the surface
will result in LLWS concerns at all terminals through much of
the day Sunday. Rain and CIG restrictions will decrease from
west to east by late afternoon.

Outlook: Pcpn and front will exit off the coast Sun evening,
with mainly VFR conditions returning for Sun night and Mon. VFR
conditions/dry weather will prevail Mon night into at least
early Tue night, as high pressure dominates. Another cold front
brings the chance for more rain showers/flight restrictions Wed
into Wed night.

&&

.MARINE...
As of 400 PM EST Saturday...

Dropped all remaining SCAs in the near term w/ seas now 2-4 ft
and winds W to SW at 5-10kt. Strong (~990mb) low pressure is
forecast to track from the mid-MA/lower OH Valley to Lake Erie
on Sunday as a cold front approaches from the west. Breezy
conditions are expected over land areas on Sunday. Another round
of solid SCA conditions is expected from Sun-late Sun evening
(S/SW winds 20-25kt with gusts of ~30kt over most of the marine
area...including the rivers). Have converted Gale Watches from
Parramore Island N to Gale Warnings, and added the coastal
waters from Parramore to Cape Charles in the Gale warning as
well. Cannot rule out a few 30-35kt gusts near the land/water
interface on the bay/rivers/sound during the aftn hours on Sun
but this will be too short-lived and can be handled w/ SMWs if
necessary.

Behind the front, winds become W-NW at ~15kt late Sun night. For
now, have ended the SCAs in the Bay/rivers/sound Sun night,
given a lack of cold air advection (with winds dropping off to
around 15kt for ~6hrs). Will likely need to either extend the
headlines or raise another round of headlines for the day Monday
as mixing increases a bit in W-NW winds. Winds and seas will
then be below SCA thresholds all areas by Mon night, and sub-
SCA conditions are then expected to continue through at least
Wed AM as high pressure takes control again. Another round of
marine headlines is expected Wed-Thu as a stronger cold front
quickly crosses the area from the WNW.

&&

.TIDES/COASTAL FLOODING...
As of 405 PM EST Saturday...

Some nuisance to locally Minor tidal flooding will be possible
across Dorchester/Somerset/Wicomico late Sunday aftn/early Sun
evening with the strong S/SW winds ahead of the cold front.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 10 AM this morning to 1 AM EST
     Monday for ANZ630>634.
     Small Craft Advisory from 10 AM this morning to 10 PM EST this
     evening for ANZ635>638.
     Gale Warning from 1 PM this afternoon to 10 PM EST this
     evening for ANZ650-652-654.
     Small Craft Advisory from 10 AM this morning to 7 AM EST
     Monday for ANZ656-658.

&&

SYNOPSIS...TMG
NEAR TERM...RHR
SHORT TERM...AM/TMG
LONG TERM...AM/TMG
AVIATION...AM/RHR
MARINE...ERI/LKB
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Nov 26, 4:04 PM EST, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
404 PM EST Sat Nov 26 2022

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-272115-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
404 PM EST Sat Nov 26 2022

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Coastal Flood Statements in Maryland, 2022Every coastal flood statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.